Log in
Thyroid UK
100,722 members114,331 posts

Heart palpitations and carpal tunnel syndrome with levothyroxine

Hello, just looking for some advice as gp seems to not be interested in looking into anything.

Have had total thyroidectomy last year due to hyperthyroidism. Had ECG done before surgery and all was ok.

After surgery was put on levothyroxine 100mcg but started noticing strange symptoms. Heart palpitations, feeling of blockage. TSH and T4 test result was fine.

GP thought dose was too high so reduced to 75mcg due to heart symptoms but latest TSH result came as abnormal (hypo). Carpal tunnel syndrome also evident. However heart symptoms still there! Had ECG done came abnormal as heart rate too high (>100 beats per min).

Problems with heart started since taking levothyroxine. If dose is too low however, am hypo with low TSH, but if keep at 100cmg heart symptoms still there. GP refuses to recognise any link between levothyroxine and heart symptoms despite the dose change and thinks they are unrelated despite normal ECG right before surgery. Am thinking of starting Thyro-gold instead of levothyroxine or doing a slow transition. Does anyone have any advice or experienced something similar to this?

Many thanks.

12 Replies
oldestnewest

If you have no thyroid, you need a total replacement dose of levo and 100 mcg is too low.

Some of your symptoms can be caused by too much thyroid hormones but in your case they are almost certainly caused by too little.

I would suggest trying a higher dose of levo before considering a different med.

2 likes
Reply

Can I ask why you say if you have no thyroid that 100mcg of Levothyroxine is too low, surely it varies from person to person.

Reply

125 mcg would be the standard amount for most people with no thyroid. Many of course need more.

Reply

I have no thyroid and I am only on 100 mcg as is my father and we are both fine on that amount so it does indeed vary from person to person, as we are all different.

Reply

I am glad that you are fine on 100 mcg.

There is however a problem that most doctors decide on the correct amount of medication by using thyroid blood test results. Generally people are told that they are on the correct amount because their TSH is in the normal range. It they still do not feel well they are told that it is not due to their thyroid and they must have another condition such as ME, fibromyalgia etc. Doctors do not have the concept of an optimal dose, where the person feels well, rather than "normal".

This is probably the main reason why there are so many people on this forum.

Reply

Thank you for your reply

Reply

You need to find out your T3 result to see if you are converting well from your T4. Do you know that Levo, T4, is just a pro hormone and needs to be changed by the body to active T3?

I too have had a thyroidectomy and after several years of awful symptoms, I discovered this site and the need for looking at blood tests properly and not believing the casual "you are fine and results are normal" from my GP.

Ask your GP for a full blood test of TSH Free T4 and free T3. It would be useful while you are there to check iron, ferritin, B12, folate and Vit D. These are often low after a thyroidectomy and when you are hypo. They need to be at good levels to help conversion. Low iron definitely can cause palpitations. Your doctor is very wrong in thinking heart and thyroid issues are not connected. When you have results, post them here under a new thread and members will advise.

3 likes
Reply

Thank you for your advice. Will try to get them checked out.

Reply

Hi Laughinglemons,

I would ask for a referral to an endochrinologist.

I too had a total thyroidectomy nearly 20 years ago now.I didn't do well on thyroxine alone,and was prescribed T3 (liothyronine) as well.A lot of people who have no thyroid at all need to have T3 prescribed as well.I was fine on this, but last year I was asked to do a trial of thyroxine only, due to the increase in cost of T3. Firstly I was put on a dose of 125mcg thyroxine, which nearly killed me.I had palpitations, sweating profusely,very high blood pressure,I thought I was having a heart attack.I reduced to 100mcg, but still not good.The only level of thyroxine I could tolerate was 75mcg,which was not enough on it's own without the T3.Fortunately I was able to go back on the T3 again after an appointment with the Endo, who is the only one who can prescribe T3. So I would say definitely that the heart symptoms were related to too much thyroxine.

1 like
Reply

Thanks for your reply. When you say you were on thyroxine do you mean levothyroxine? (in addition to T3)

Reply

Hi, yes, levothyroxine.

Reply

Hi- I also had similar symptoms when thyroxine was increased.

However once I sorted my iron and b12 levels I was able to tolerate a higher dose.

Anaemia is linked to heart issues and also absorption of thyroxine - so it may be that you are vitamin deficienct that is exacerbating your symptoms ?

Generally is hypos tend to be vitamin deficienct in general.

My carpal tunnel was also magnesium related (completely cured with magnesium oil when nothing else would touch it)

Magnesium (and vit D) is also important for blood pressure and other cardiovascular issues so could also be another factor

Worth checking what you’ve been tested for

Reply

You may also like...